Alert archive / South Dakota / River Flood Warnings in 2025

River Flood Warning 21, NWS Aberdeen, SD

August 6, 2025Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Aug 6, 2025, 12:39 PM CDT for Codington County, South Dakota. It took effect at Aug 6, 2025, 1:51 PM CDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Aug 6, 2025, 12:39 PM CDT (17:39 UTC)
In effect from
Aug 6, 2025, 1:51 PM CDT
Expired
Aug 7, 2025, 1:55 PM CDT
In force
24 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Watertown (WTRS2). The gauge peaked at 10.61 ft at Aug 6, 2025, 7:00 PM CDT.

actionminormoderatemajor468101208/0608/0708/08
Action stage
9 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479438, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

196 
WGUS43 KABR 061739
FLWABR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Aberdeen SD
1239 PM CDT Wed Aug 6 2025

...The National Weather Service in Aberdeen SD has issued a Flood 
Warning for the following rivers in South Dakota...

  Big Sioux River Near Watertown affecting Codington County.

.For sites with a river forecast, the forecast includes 
precipitation through the next 24 hours. Any future precipitation 
could affect the forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov/abr.

The next statement will be issued by Thursday evening at 845 PM CDT.

&&

SDC029-080145-
/O.NEW.KABR.FL.W.0021.250806T1851Z-250808T1400Z/
/WTRS2.1.ER.250806T1851Z.250807T1200Z.250808T0800Z.NO/
1239 PM CDT Wed Aug 6 2025

...FLOOD WARNING IN EFFECT UNTIL LATE FRIDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Sioux River near Watertown.

* WHEN...Until late Friday morning.

* IMPACTS...At 9.0 feet, The lowest banks are overtopped and minimal 
  areas of pasture land will be flooded
  At 11.5 feet, Significant amounts of pasture and crop land are 
  flooded

* ADDITIONAL DETAILS...
  - At 12:00 PM CDT Wednesday the stage was 10.0 feet.
  - Forecast...The river will fall below flood stage to 9.9 feet
    this afternoon. It will then rise above flood stage this
    afternoon to 10.9 feet tomorrow morning. It will fall below
    flood stage again early Friday morning.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4512 9720 4512 9715 4498 9713 4497 9717


$$

13
1 follow-up statement
279 
WGUS83 KABR 071855
FLSABR

Flood Statement
National Weather Service Aberdeen SD
155 PM CDT Thu Aug 7 2025

...The Flood Warning is cancelled for the following rivers in South 
Dakota...

  Big Sioux River Near Watertown affecting Codington County.

SDC029-072000-
/O.CAN.KABR.FL.W.0021.000000T0000Z-250807T1855Z/
/WTRS2.1.ER.000000T0000Z.250807T0700Z.250807T1230Z.NO/
155 PM CDT Thu Aug 7 2025

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Sioux River Near Watertown.

* ADDITIONAL DETAILS...
  - At 1:00 PM CDT Thursday the stage was 9.7 feet.
  - Forecast...The river is expected to fall to 6.1 feet Tuesday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4512 9720 4512 9715 4498 9713 4497 9717


$$

13

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Aug 6, 12:30 PM CDT, 9 minutes earlier. Its key messages:

  • An active pattern continues with showers and thunderstorms in the forecast through Friday night.
  • There is a marginal risk for severe storms south of a line from McIntosh to Watertown this afternoon and evening. There is a slight risk across north central SD and a marginal risk everywhere else on Thursday. Strong winds and large hail will be the primary threats each day.
  • There is a slight to enhanced (level 2 to 3 out of 5) risk for severe thunderstorms from the Missouri River east on Friday as a cold front moves through. All hazards are possible including tornadoes.
Area forecast discussion, Aug 6, 12:30 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1230 PM CDT Wed Aug 6 2025

.KEY MESSAGES...

- An active pattern continues with showers and thunderstorms
in the forecast through Friday night.

- There is a marginal risk for severe storms south of a line from
McIntosh to Watertown this afternoon and evening. There is a slight
risk across north central SD and a marginal risk everywhere else on
Thursday. Strong winds and large hail will be the primary threats
each day.

- There is a slight to enhanced (level 2 to 3 out of 5) risk for
severe thunderstorms from the Missouri River east on Friday as a
cold front moves through. All hazards are possible including
tornadoes.

&&

.UPDATE...
Issued at 1223 PM CDT Wed Aug 6 2025

Updated discussion for the 18Z TAFs below.

UPDATE Issued at 1010 AM CDT Wed Aug 6 2025

As of 10am, temperatures range in the lower to mid 70s with
dewpoints in the mid to upper 60s and winds out of the
south/southwest between 5-15 mph. Satellite imagery indicates the
low stratus/fog continuing to dissipate along and west of the Mo
River with radar indicating ongoing isolated light rain showers
moving west to east from Dewey through Hand County, per a weak
surface system. So continued with the slight (20%) chances of pops
for this area over the next few hours. Otherwise, there is the
threat for additional isolated showers and thunderstorms, mainly
over central SD, this evening into early tonight. The overall
forecast remains on track.

&&

.DISCUSSION...
Issued at 524 AM CDT Wed Aug 6 2025

Showers and thunderstorms are ongoing in the vicinity of weak sfc
low pressure in south central SD. This activity is training across
the moisture convergence on westerly flow aloft. While cells may
pulse up briefly, no severe weather is anticipated out of this early
morning convection. This afternoon, however, a sfc trough stretching
into south central SD off a Rocky Mountains low will begin to
interact with shortwave activity moving through the zonal flow.
Coupled with steep lapse rates and high CAPE with dewpoints in the
upper 60s, strong to severe storms may fire off. There is a marginal
risk for severe storms this afternoon and evening south of a line
from McIntosh to Watertown. Large hail and strong winds will be the
main threats.

Abundant low level moisture from prior convection will lend itself
to patchy fog again this morning outside of areas with ongoing
storms.

The threat for severe weather continues through the remainder of the
work week. On Thursday, drier mid level air under low pressure that
moves off the Rockies and into western SD will steepen lapse rates.
More ridging forms aloft with ample shortwave energy. The ridging
and some breezy southeast sfc winds will help boost dewpoints into
the 70s and temperatures into the 90s. A heat advisory will likely
be needed Thursday afternoon for portions of central SD, but will
let future shifts define the headline as its still 36 hours out. For
now, it appears heat indices will top out between 100 and 104
degrees. The extreme temps should help break any capping by evening.

By Friday morning the low pushes into central SD as a frontal
boundary. All hazards will be on the table with significant
instability, the sfc boundary, strong shear, steep lapse rates, and
shortwave activity in the forecast. There is a slight to enhanced
risk for severe storms Friday from the Missouri River east with the
enhanced risk area from just west of the James Valley east into
the MN counties.

Upper troughing digs in Friday night through the weekend. The
weekend looks fairly dry and seasonable, though can't rule out some
afternoon instability showers. Models diverge on whether the drier
pattern may hold all the way into the middle of next week. The ECMWF
holds the upper trough over the Dakotas into Tuesday while the GFS
builds in another ridge on Monday. The GFS and NBM ensemble keep the
region dry while the ECMWF trails another front through the upper
trough Sunday night and Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1223 PM CDT Wed Aug 6 2025

Terminals KABR,KATY,KPIR,KMBG

VFR cigs are forecasted for the TAF period with KABR in MVFR for
the next hour or so. There is slight chance of a shower or
thunderstorm this evening into early tonight, however, confidence
is not high enough to add it into the TAFS. This is possible for
mainly KMBG and KATY. Any stronger storm and/or heavy rain may
briefly reduce visibilities/cigs. With an increase in humidity,
patchy to areas of fog is also possible along and east of the
James River Valley early Thursday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...MMM
DISCUSSION...20
AVIATION...MMM
Hazardous weather outlook, Aug 6, 3:34 AM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
334 AM CDT Wed Aug 6 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
334 AM CDT Wed Aug 6 2025 /234 AM MDT Wed Aug 6 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms south of a line
from McIntosh to Watertown. The main threats this afternoon and
evening include strong winds, large hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk for severe storms across north central SD with
a marginal risk across the rest of the forecast area on Thursday.
Main threats will again be strong winds and large hail. On Friday,
there is a slight to enhanced (level 3 out of 5) risk for severe
thunderstorms everywhere along and east of the Missouri River. All
threats, including tornadoes, will be possible on Friday through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Local storm report, Aug 6, 12:32 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1232 PM CDT Wed Aug 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Wilmot                  45.41N 96.86W
08/06/2025  M3.63 Inch       Roberts            SD   CO-OP Observer

            24 hour rainfall total ending at 8 am.

&&

KS
Local storm report, Aug 6, 12:33 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1233 PM CDT Wed Aug 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 W Summit              45.30N 97.06W
08/06/2025  M2.56 Inch       Roberts            SD   CO-OP Observer

            24 hour total ending at 7 AM.

&&

KS
Local storm report, Aug 6, 12:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1234 PM CDT Wed Aug 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Britton                 45.79N 97.75W
08/06/2025  M2.32 Inch       Marshall           SD   CO-OP Observer

            24 hour total ending at 7 AM.

&&

KS
Local storm report, Aug 6, 12:37 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1237 PM CDT Wed Aug 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 SSE Kidder            45.87N 97.70W
08/06/2025  M3.31 Inch       Marshall           SD   Cocorahs

            24 hour total ending at 7 AM.

&&

KS
Local storm report, Aug 6, 12:38 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1238 PM CDT Wed Aug 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             8 NNE Wilmot            45.52N 96.79W
08/06/2025  E2.78 Inch       Roberts            SD   Cocorahs

            24 hour total ending at 9 AM.

&&

KS
Local storm report, Aug 6, 12:39 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1239 PM CDT Wed Aug 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 E Pickerel Lake Stati 45.51N 97.26W
08/06/2025  M2.14 Inch       Day                SD   Cocorahs

            24 hour total ending at 8 AM.

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:13 PM CDTSevere Thunderstorm WarningABRMcPherson62 min
Aug 5, 7:26 PM CDTSevere Thunderstorm WarningABRDay, Marshall49 min
Aug 5, 7:37 PM CDTTornado WarningABRMcPherson23 min
Aug 5, 7:41 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth49 min
Aug 5, 7:43 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson47 min
Aug 5, 7:56 PM CDTTornado WarningABRMcPherson34 min
Aug 5, 7:57 PM CDTTornado WarningABRMarshall, Roberts33 min
Aug 5, 8:02 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant43 min
Aug 5, 8:14 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson46 min
Aug 5, 8:22 PM CDTSevere Thunderstorm Warning Destructive damage threatABREdmunds, Faulk, Potter, Walworth38 min
Aug 5, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Edmunds45 min
Aug 5, 8:46 PM CDTSpecial Weather StatementABRHughes29 min
Aug 5, 8:57 PM CDTSevere Thunderstorm Warning Destructive damage threatABREdmunds, Faulk, Potter, Walworth48 min
Aug 5, 9:03 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts27 min
Aug 5, 9:04 PM CDTFlash Flood WarningABRMarshall4 hr
Aug 5, 9:21 PM CDTSpecial Weather StatementABRGrant24 min
Aug 5, 9:21 PM CDTSpecial Weather StatementABRBrown, Day54 min
Aug 5, 9:38 PM CDTSevere Thunderstorm WarningABRBrown, Day32 min
Aug 5, 9:41 PM CDTAreal Flood WarningABREdmunds, Walworth9 hr
Aug 5, 9:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter60 min
Aug 5, 10:08 PM CDTSpecial Weather StatementABRDay37 min
Aug 5, 10:17 PM CDTSpecial Weather StatementABRDeuel28 min
Aug 5, 10:41 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully35 min
Aug 5, 10:54 PM CDTSevere Thunderstorm Warning Destructive damage threatABRCodington, Deuel, Hamlin51 min
Aug 5, 11:03 PM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Grant57 min
Aug 5, 11:06 PM CDTFlash Flood WarningABRCodington3 hr
Aug 5, 11:09 PM CDTFlash Flood WarningABRGrant, Roberts3 hr
Aug 5, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Hamlin40 min
Aug 5, 11:21 PM CDTSpecial Weather StatementABRHand54 min
Aug 5, 11:25 PM CDTSpecial Weather StatementABRSpink35 min
Aug 5, 11:34 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink56 min
Aug 6, 12:45 AM CDTAreal Flood WarningABRMarshall9 hr
Aug 6, 2:19 AM CDTAreal Flood WarningABRCodington32 hr
Aug 6, 2:21 AM CDTAreal Flood WarningABRGrant, Roberts10 hr
Aug 6, 6:51 AM CDTRiver Flood WarningABRCodington36 hr
Aug 6, 11:05 AM CDTRiver Flood WarningABRCodington29 hr
Aug 6, 1:21 PM CDTRiver Flood WarningABRCodington10 hr
Aug 6, 1:26 PM CDTRiver Flood WarningABRHamlin4 days

Nearby

River Flood Warnings in South Dakota, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.